H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Idiosyncratic Drug-Induced Liver Injury Due to Ciprofloxacin: A Report of Two Cases and Review of the Literature

Challenging differential diagnosis, Unusual or unexpected effect of treatment, Adverse events of drug therapy

Milan Radovanovic, Tetyana Dushenkovska, Ivan Cvorovic, Natasa Radovanovic, Vimala Ramasamy, Katarina Milosavljevic, Jelena Surla, Mladen Jecmenica, Miroslav Radulovic, Tamara Milovanovic, Igor Dumic

(Department of Medicine, Icahn School of Medicine at Mount Sinai, New York, USA)

Am J Case Rep 2018; 19:1152-1161

DOI: 10.12659/AJCR.911393

Published: 2018-09-29


BACKGROUND: Drug-induced liver injury (DILI) can present clinically as a spectrum that includes asymptomatic elevation of transaminases, acute or chronic hepatitis, and acute liver failure. Idiosyncratic DILI is more likely to affect individuals with comorbidities, and to have a wide range of clinical presentations. Although antibiotics are associated with DILI, the fluoroquinolone, ciprofloxacin, is a rarely reported cause. Two cases of idiosyncratic DILI following ciprofloxacin treatment are described, including a review of the literature.
CASE REPORT: Case 1: A 35-year-old man was treated with ciprofloxacin for periorbital cellulitis. On the second day of ciprofloxacin

treatment, he developed abdominal pain, nausea, vomiting and increased serum levels of liver transaminases,

aspartate aminotransferase (AST), and alanine aminotransferase (ALT). Further investigations excluded

infectious hepatitis, autoimmune disease, or structural liver disease. Exclusion of other causes of DILI and cessation of ciprofloxacin resulted in clinical improvement and normalization of liver function tests (LFTs). Case 2: An 82-year-old man was treated with ciprofloxacin for osteomyelitis. On the tenth day of ciprofloxacin treatment, he developed jaundice and abnormal LFTs, including increased AST, ALT, alkaline phosphatase (ALP), and total bilirubin. Further investigations excluded infectious hepatitis, autoimmune disease, or structural liver disease. Exclusion of other causes of DILI and cessation of ciprofloxacin resulted in clinical improvement and normalization of LFTs.
CONCLUSIONS: Idiosyncratic DILI due to ciprofloxacin treatment is rare. These two cases have shown that timely diagnosis and discontinuation of ciprofloxacin can prevent the progression of DILI, reduce liver damage, and reduce mortality rates from DILI.

Keywords: Ciprofloxacin, drug-induced liver injury, Liver Failure, Acute



Back